New York, 2021

Winter Storm and Winter Weather in New York, February 15 to 16, 2021

February 15 to 16, 2021 · NWS ALY · 27 events in 27 counties and zones

Light snow moved into portions of eastern New York during the late evening of the 15th, and turned to freezing rain through the night before ending around sunrise on the 16th. Flat ice accretion of a tenth to a half an inch impacted most of eastern New York aside from the Taconics and southern Adirondacks, while one to four inches of snow was reported along and north of I-90.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Light snow moved into portions of eastern New York during the late evening of the 15th, and turned to freezing rain through the night before ending around sunrise on the 16th. Flat ice accretion of a tenth to a half an inch impacted most of eastern New York aside from the Taconics and southern Adirondacks, while one to four inches of snow was reported along and north of I-90. The freezing rain resulted in icy roads with crashes reported along the New York State Thruway and other highways throughout the region. Scattered power outages also occurred, and many schools were closed or delayed. Key impacts: traffic accidents, power outages, damage to trees, school closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 15, 6:52 PM EST, 8 minutes earlier.

Area forecast discussion, Feb 15, 6:52 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
652 PM EST Mon Feb 15 2021

.SYNOPSIS...
A storm system will impact the region tonight into Tuesday
morning. While the southern Adirondacks will remain mostly snow
and experience high snowfall rates at times tonight, initial
snow or snow sleet mix will likely become mainly sleet and
freezing for all other areas. The highest amounts of freezing
rain and ice accumulations will be for areas in the eastern
Catskills, mid-Hudson Valley, Litchfield County, CT, the
Berkshires and southern Green Mountains of Vermont.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Winter Storm Warning in effect for the the southern
Adirondacks, Lake George Region, and western Mohawk Valley 7 PM
this evening to 4 PM Tuesday...

Winter Weather Advisory in effect for the mid-Hudson Valley,
Litchfield County, CT, the eastern Catskills and the
Berkshires from 7 PM this evening until 1 PM Tuesday...

Winter Weather Advisory in effect for the Greater Capital
District, the Mohawk Valley, Schoharie County, and southern
Vermont from 7 PM this evening until 4 PM Tuesday...

As of 650 PM EST...Radar and observations indicating some some
pockets of light snow or snow pellets in and around the Capital
District early this evening. However, this will be just nuisance
precip, as the main precip shield is still well off to our
south/west now moving into central PA and western NY. Made some
minor adjustments to pops to adjust timing of precip arriving.
Otherwise, no significant changes with this update.

Previous Discussion...
Winter weather headlines will remain in place as is. However,
some adjustments are being made with snow, sleet and freezing
rain amounts. The initial pulse of isentropic lift and low level
forcing that supported the inch or less of snow today is
exiting. Temperatures have not risen much and since surface
winds are expected to remain light north to northeast through
tonight, temperatures should not rise much through the night.
Temperatures should rise a bit between midnight and daybreak but
most areas will remain in the 20s through the night, while the
mid Hudson Valley, Litchfield Hills and southern Berkshires
could rise to around 30 or freezing by daybreak.

So, the surface temperatures will be very important in terms of
sleet versus freezing rain because it will reflect the depth and
strength of the below freezing layer beneath the warm nose,
maximized around 800 hPa. Precipitation is rather spotty in PA
and NY now and will continue to be spotty into this evening but
as very strong low level southerly jet energy rapidly spreads
north and as isentropic lift and moisture advection rapidly
increases, precipitation will expand and develop overhead by mid
evening and before midnight.

Based on decent agreement in sources of guidance/ensembles, the
warm nose will reach the southern Adirondacks and Lake George
area toward daybreak, allowing for a considerable period of snow
before briefly mixing with sleet and with a chance for a trace
of freezing rain. Snow and sleet amounts in the southern
Adirondacks and northern Lake George area should be 5 to 9
inches.

The broad precipitation transition zone translating north
through the night will result in varying amounts of snow,
changing to sleet and freezing rain in the rest of our region.
The Mohawk Valley and Schoharie Valley through Capital Region to
Saratoga and southern VT should see 1 to 4 inches of snow
before a layer of sleet and up to 2 tenths of an inch of ice.
The eastern Catskills, through mid Hudson Valley, Berkshires,
and Litchfield Hills should see mainly sleet changing to
freezing rain, with a tenth to a third of an inch of freezing
rain, and a few isolated spots just under a half inch of
freezing rain. These freezing rain predictions are for flat ice.
Converting to radial ice, up to a quarter inch with a few
isolated spots of a third of an inch.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Once daylight arrives Tuesday morning, precipitation begins to
lighten and temperatures should slowly rise. As the storm
departs, winds shift to west and northwest and could become
gusty before sunset. There could even be a few breaks in the
clouds by sunset in some places. Highs Tuesday late in the
afternoon, in the 30s to around 40 with lower to mid 40s mid
Hudson Valley and Litchfield Hills and around 30 southern
Adirondacks.

Precipitation transitions to snow shower activity later Tuesday
afternoon into Tuesday evening with some lake effect snow shower
activity lingering into the southern Adirondacks and western
Mohawk Valley. Some more clearing expected through Tuesday night
with gusty northwest winds diminishing to light by daybreak
Wednesday.

Increasing sunshine Wednesday with highs in the 20s to around 30
but upper teens to around 20 northern areas. Light winds and
clear sky Wednesday evening with some high clouds beginning to
filter into the region between midnight and daybreak far ahead
of the next approaching system.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Our next winter storm will affect the region Thursday through
Friday as a deep upper-level trough across the Central US pushes
eastward. As of the 12 UTC model guidance, there is better
model agreement on where the main surface low will track. The 12
UTC GFS has shifted eastward, more in line with the rest of the
global models (CMC/ECMWF), in weakening the primary
Appalachians low and tracking the more dominant secondary
surface low to our south and east. As a result, the
precipitation type has been adjusted to account for mostly snow
across the area with the warm nose projected to be less
prominent. The mid-level low, however, still may track over or
to the north and west of our area. This suggests that enough
mild air may still creep into parts of the area for some sleet
and/or freezing rain to mix in, especially for areas south and
east of the Capital District. Temperatures may rise above
freezing across some valley areas along the Hudson River on
Friday morning in which a complete changeover to plain rain is
possible before precipitation ends.

How much snow and ice will occur remains uncertain, though a
moderate accumulation of snow/sleet is possible. It is also
possible that a late north and west shift in the low track could
occur (which has been common this winter season), which would
slightly reduce snow amounts and increase ice amounts from the
current forecast. Overall, changes to this forecast are expected
in the coming days.

In the wake of this system, colder air returns as a moist,
cyclonic flow over the Great Lakes will lead to lake-effect
/lake-enhanced and upslope snow showers later Friday into
Saturday night. It will turn colder and blustery as well.

Upper-level ridging and surface high will move over the region
on Sunday with a period of drier and sunnier weather before the
next system approaches early next week with a chance for more
snow or perhaps a rain/snow mix.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
A low pressure system moving northeast from the Southeast and
Mid Atlantic States tonight will bring mixed precipitation to
the region tonight into Tuesday morning.

A few areas of light snow or or snow pellets are affecting the
KALB/KPSF TAF sites with IFR conditions. These will last through
around 02Z, with the main precip shield not far behind. The
widespread precip will move to all the TAF sites from SW to NE
between 03Z-05Z.

Warmer air aloft will also be moving in from south to north
overnight. So, P-type will be largely mixed, with mainly
sleet/freezing rain at KALB, KPSF and KPOU, although should
start as a mix of snow/sleet at KALB, and possibly KPSF. At
KPOU, a mix of sleet/freezing rain should become mainly freezing
rain after 05Z/Tue, and mainly freezing rain expected at KPSF
and KPSF after 07Z/Tue. Flight conditions will deteriorate to
IFR quickly with precip onset and LIFR by daybreak Tuesday.

For KGFL, where colder air aloft will linger a bit longer,
precipitation should begin as a snow/sleet mix, before a more
gradual transition to sleet/freezing rain between 08Z-10Z/Tue.
IFR/LIFR conditions are likely by around daybreak Tuesday.

Precipitation should taper off at the TAF sites between roughly
13Z-15Z/Tue, and could end as some patchy plain light rain or
drizzle at KPOU. Some fog may develop as the precipitation
tapers off, with IFR/LIFR potentially lingering at many TAF
sites until at least 18Z/Tue. Conditions will improve later Tue
afternoon, as winds shift to the west and drier air starts to
work in.

Surface winds will be north to northeast around 3-8 KT tonight,
although could be a bit stronger at KPSF. Winds will become
light/variable after daybreak Tuesday and should trend into the
north to northwest toward and especially after 18Z/Tue.

Low-level wind shear will increase for a period between roughly
05Z-08Z/TUE at KPOU/KPSF as winds around 2000 FT AGL increase
from the east to southeast to 30-35 kts with the sfc winds 8
kts or less.

Outlook...

Tuesday Night: Low Operational Impact. Breezy. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: High Operational Impact. Likely SN.
Thursday Night: High Operational Impact. Definite SN.
Friday: High Operational Impact. Likely SN.
Friday Night: Low Operational Impact. Slight Chance of SHSN.
Saturday: Low Operational Impact. Breezy. NO SIG WX.

&&

.HYDROLOGY...
No hydrological issues are expected through the next several
days. Temperatures are expected to remain mainly below freezing,
allowing ice to expand and thicken on area waterways.
Widespread snowfall and/or mixed precipitation is expected
tonight into Tuesday which will add to the snowpack.

Another potentially significant storm may affect the region
Thursday into Friday, with another round of snow and/or a wintry
mix.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 1 PM EST Tuesday for CTZ001-013.
NY...Winter Weather Advisory until 1 PM EST Tuesday for NYZ058>061-
     063>066.
     Winter Weather Advisory until 4 PM EST Tuesday for NYZ039>041-
     047>054-083-084.
     Winter Storm Warning until 4 PM EST Tuesday for NYZ032-033-038-
     042-043-082.
MA...Winter Weather Advisory until 1 PM EST Tuesday for MAZ001-025.
VT...Winter Weather Advisory until 4 PM EST Tuesday for VTZ013>015.

&&

SYNOPSIS...NAS
NEAR TERM...NAS/JPV
SHORT TERM...NAS
LONG TERM...Rathbun
AVIATION...KL/JPV
HYDROLOGY...NAS
Hazardous weather outlook, Feb 15, 4:02 PM EST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
402 PM EST Mon Feb 15 2021

NYZ032-033-038-042-043-082-161200-
Northern Herkimer-Hamilton-Southern Herkimer-Northern Warren-
Northern Washington-Northern Fulton-
402 PM EST Mon Feb 15 2021

...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST TUESDAY...

This Hazardous Weather Outlook is for the southern Adirondacks, Lake
George Region, and southern Herkimer County.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

There is potential for another widespread winter weather event
Thursday into Friday bringing accumulating snow and/or possibly
wintry mix.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

CTZ001-013-MAZ001-025-NYZ058>061-063>066-161200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-
402 PM EST Mon Feb 15 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST TUESDAY...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts and the eastern Catskills, mid Hudson Valley
and southern and central Taconics of east central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

There is potential for another widespread winter weather event
Thursday into Friday bringing accumulating snow and/or a wintry mix.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

NYZ039>041-047>054-083-084-VTZ013>015-161200-
Southern Fulton-Montgomery-Northern Saratoga-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Southeast Warren-Southern Washington-Bennington-Western Windham-
Eastern Windham-
402 PM EST Mon Feb 15 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST TUESDAY...

This Hazardous Weather Outlook is for the central and eastern Mohawk
Valley, Greater Capital Region, Glens Falls Saratoga Region,
Helderbergs, Schoharie Valley and northern Taconics of eastern New
York and southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

There is potential for another widespread winter weather event
Thursday into Friday bringing accumulating snow and possibly a
wintry mix.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, Eastern Albany

When
February 15, 7:00 PM EST to February 16, 10:00 AM EST
Where
Eastern Albany forecast zone
Reported by
Trained Spotter
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Winter Weather, Eastern Columbia

When
February 15, 7:00 PM EST to February 16, 10:00 AM EST
Where
Eastern Columbia forecast zone
Reported by
Trained Spotter
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Winter Weather, Eastern Dutchess

When
February 15, 7:00 PM EST to February 16, 10:00 AM EST
Where
Eastern Dutchess forecast zone
Reported by
Trained Spotter
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Winter Weather, Eastern Greene

When
February 15, 7:00 PM EST to February 16, 10:00 AM EST
Where
Eastern Greene forecast zone
Reported by
Trained Spotter
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Winter Weather, Eastern Rensselaer

When
February 15, 7:00 PM EST to February 16, 10:00 AM EST
Where
Eastern Rensselaer forecast zone
Reported by
Trained Spotter
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Winter Weather, Eastern Schenectady

When
February 15, 7:00 PM EST to February 16, 10:00 AM EST
Where
Eastern Schenectady forecast zone
Reported by
Trained Spotter
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Winter Weather, Eastern Ulster

When
February 15, 7:00 PM EST to February 16, 10:00 AM EST
Where
Eastern Ulster forecast zone
Reported by
Trained Spotter
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
February 15, 7:00 PM EST to February 16, 10:00 AM EST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

Winter Weather, Montgomery

When
February 15, 7:00 PM EST to February 16, 10:00 AM EST
Where
Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
42.902, -74.440 (the zone’s center; the record gives no point)

Winter Weather, Northern Fulton

When
February 15, 7:00 PM EST to February 16, 10:00 AM EST
Where
Northern Fulton forecast zone
Reported by
Trained Spotter
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Winter Weather, Northern Herkimer

When
February 15, 7:00 PM EST to February 16, 10:00 AM EST
Where
Northern Herkimer forecast zone
Reported by
Trained Spotter
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Winter Weather, Northern Saratoga

When
February 15, 7:00 PM EST to February 16, 10:00 AM EST
Where
Northern Saratoga forecast zone
Reported by
Trained Spotter
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Winter Weather, Schoharie

When
February 15, 7:00 PM EST to February 16, 10:00 AM EST
Where
Schoharie forecast zone
Reported by
Trained Spotter
Coordinates
42.588, -74.442 (the zone’s center; the record gives no point)

Winter Weather, Southeast Warren

When
February 15, 7:00 PM EST to February 16, 10:00 AM EST
Where
Southeast Warren forecast zone
Reported by
Trained Spotter
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Winter Weather, Southern Fulton

When
February 15, 7:00 PM EST to February 16, 10:00 AM EST
Where
Southern Fulton forecast zone
Reported by
Trained Spotter
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Winter Weather, Southern Herkimer

When
February 15, 7:00 PM EST to February 16, 10:00 AM EST
Where
Southern Herkimer forecast zone
Reported by
Trained Spotter
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Winter Weather, Southern Saratoga

When
February 15, 7:00 PM EST to February 16, 10:00 AM EST
Where
Southern Saratoga forecast zone
Reported by
Trained Spotter
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Winter Weather, Southern Washington

When
February 15, 7:00 PM EST to February 16, 10:00 AM EST
Where
Southern Washington forecast zone
Reported by
Trained Spotter
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Winter Weather, Western Albany

When
February 15, 7:00 PM EST to February 16, 10:00 AM EST
Where
Western Albany forecast zone
Reported by
Trained Spotter
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Winter Weather, Western Columbia

When
February 15, 7:00 PM EST to February 16, 10:00 AM EST
Where
Western Columbia forecast zone
Reported by
Trained Spotter
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Winter Weather, Western Dutchess

When
February 15, 7:00 PM EST to February 16, 10:00 AM EST
Where
Western Dutchess forecast zone
Reported by
Trained Spotter
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Winter Weather, Western Greene

When
February 15, 7:00 PM EST to February 16, 10:00 AM EST
Where
Western Greene forecast zone
Reported by
Trained Spotter
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Winter Weather, Western Rensselaer

When
February 15, 7:00 PM EST to February 16, 10:00 AM EST
Where
Western Rensselaer forecast zone
Reported by
Trained Spotter
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Winter Weather, Western Schenectady

When
February 15, 7:00 PM EST to February 16, 10:00 AM EST
Where
Western Schenectady forecast zone
Reported by
Trained Spotter
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Winter Weather, Western Ulster

When
February 15, 7:00 PM EST to February 16, 10:00 AM EST
Where
Western Ulster forecast zone
Reported by
Trained Spotter
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Winter Storm, Northern Warren

When
February 15, 7:00 PM EST to February 16, 10:00 AM EST
Where
Northern Warren forecast zone
Reported by
Trained Spotter
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Winter Storm, Northern Washington

When
February 15, 7:00 PM EST to February 16, 10:00 AM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945869, 945871, 945872, 945873, 945874, 945875, 945876, 945877, 945878, 945879, 945880, 945881, 945882, 945883, 945885, 945887, 945888, 945889, 945891, 945892, 945893, 945895, 945897, 945898, 945899, 945900, 945901.